MAUDE Adverse Event Report: CONCERT MEDICAL, LLC GALEO PRO F CORONARY GUIDEWIRE

CONCERT MEDICAL, LLC GALEO PRO F CORONARY GUIDEWIRE
Model Number 512040-002
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The radiopaque tip portion of the guidewire became kinked during use.The physician continued to use the kinked guidewire, drawing the kinked portion of the wire into the guide catheter, then advancing the wire distally.The tip fracture was observed after the wire was used to cross the lesion.The user facility provided fluoroscopic images that clearly show the guidewire successfully crossing a lesion with no apparent kinks; after the vessel was dilated, the guidewire became positioned in a tight configuration.A lesion in a second vessel was then approached using the same guidewire with a whisper extra support guidewire used as a "buddy wire".The galeo pro guidewire is clearly seen in the fluoroscopic images with no kinks at this point.Both the whisper es and the galeo pro guidewires were then withdrawn into the guide catheter; a kink was clearly visible in the radiopaque portion of the galeo pro in the next images when the guidewire was once again advanced out of the guide catheter.The kink in the galeo pro guidewire appears to become more pronounced in the following images when both the whisper and galeo pro guidewires were once again used to cross the lesion.After the guidewires were withdrawn a possible vessel spasm is clearly visible just distal to the stenosis, as is the fractured and detached portion of the galeo pro distal tip.Six days later the physician attempted to retrieve the galeo pro tip fragment.When the guidewire tip fragment could not be retrieved, the physician finally opted to place a stent to immobilize the tip fragment by trapping it against the vessel wall.The potential for kinks and other types of guidewire deformations are well-known for all types of coronary guidewires.The galeo pro coronary guidewire instructions for use clearly advises the user to be aware of this possibility, including the following warning statements: "never push, torque, advance, withdraw or auger the guidewire against resistance without first determining the cause of the resistance under fluoroscopy before taking remedial action.Excessive force against resistance may cause damage and/or fracture which may result in separation of the distal tip" and "always pay attention to the free movement of a guidewire in a coronary artery.Do not move a guidewire without observing the resultant tip response".The user is warned to remove the guidewire and the guide catheter as a single unit if strong resistance is encountered or if the guidewire becomes entrapped within the vasculature.The fluoroscopic images from this procedure clearly show that the physician continued to use the guidewire despite the visible kink.The images also clearly show that, after the kink occurred, the distal tip of the wire was not advancing properly in response to the physician's efforts to advance.The presence of a kink in an unsupported portion of the wire (i.E., the distal portion of the wire outside the guide catheter) greatly reduces the ability to transmit axial forces along the entire length of the guidewire.Although it is unclear from the images whether the galeo pro tip became entrapped in the apparently spasmed portion of the vessel, this could have contributed to the detachment of the guidewire tip.The actual device was not returned for analysis, so it is not possible to examine and analyze the characteristics of the fractured surface to further understand the failure mode.Production records for the manufacturing lot were examined and no failures or anomalies were present.Therefore, given the fluoroscopic images, the description of the event provided by the user, and the content of the device labeling it is most likely that the guidewire met its design specifications and the cause of this event was operator error (failure to observe warnings provided in the device labeling and to take appropriate actions as recommended in the instructions for use.
 
Event or Problem Description
The distal radiopaque portion of the guidewire became kinked during use.The physician continued the procedure using the kinked guidewire, which was withdrawn into the guide catheter then advanced distally.After crossing the lesion the distal portion of the guidewire fractured and remained in the coronary artery.The user reported that the vessel may have spasmed.The physician attempted to retrieve the detached portion of the guidewire tip without success.A stent was placed to entrap the guidewire fragment against the vessel wall.

Brand Name
GALEO PRO F CORONARY GUIDEWIRE
Common Device Name
CORONARY GUIDEWIRE
Manufacturer (Section D)
CONCERT MEDICAL, LLC
77 accord park drive
norwell MA 02061
MDR Report Key6044049
Report Number1223414-2016-00005
Device Sequence Number16371616
Product Code DQX
UDI-Device Identifier00814384020215
UDI-Public00814384020215
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K090193
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/31/2021
Device Model Number512040-002
Device Catalogue Number389783
Device Lot Number58000779
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2016
Initial Report FDA Received Date10/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALLOON CATHETER; GUIDING CATHETER; INTRODUCER SHEATH
Outcome Attributed to Adverse Event Other;
Patient Age77 YR
Patient Weight54